Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 9, 2020Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 9, 2020, 11:53 AM CDT for Hennepin County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 11:53 AM CDT (16:53 UTC)
Expired
Aug 9, 2020, 12:45 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 28 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS83 KMPX 091653
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1153 AM CDT Sun Aug 9 2020

MNZ059>061-068-091745-
Anoka-Hennepin-Carver-Wright-
1153 AM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT...
HENNEPIN...SOUTHWESTERN ANOKA AND NORTHEASTERN CARVER COUNTIES...

At 1153 AM CDT, a strong thunderstorm was located over Independence,
or 14 miles southeast of Buffalo, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Minneapolis, Bloomington, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Eden Prairie, Blaine, Minnetonka, Edina, St. Louis Park and
Shakopee.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 204 and 205.
 U.S. Highway 12 near mile marker 140.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near a lake, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

LAT...LON 4533 9330 4510 9322 4504 9323 4503 9321
      4491 9320 4489 9318 4483 9322 4480 9353
      4476 9380 4519 9377 4526 9353 4524 9352
      4527 9352
TIME...MOT...LOC 1653Z 255DEG 29KT 4500 9372 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:05 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 6:05 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
605 AM CDT Sun Aug 9 2020

.UPDATE...For 12Z Aviation discussion below

&&

.SHORT TERM...(Today through Monday)
Issued at 247 AM CDT Sun Aug 9 2020

The first concern in the short term is the wind-producing MCS
over eastern South Dakota that is on our western doorstep.
Damaging wind gusts are the greatest concern with this complex as
it races east this morning, and also large hail given mid-level
lapse rates of 8.5-9 C/km. Do expect a waning trend with eastward
progression moving into a region of lower DCAPEs/MUCAPEs, as we're
seeing with wind gusts more in the 45-50 mph range in southwestern
Minnesota, but storms should be at least strong through 14Z.

We likely won't be out of the woods after this line moves
through, however. Several of the Hi-res models, particularly the
HRRR family, show redevelopment of strong storms over central/east
central MN between 15Z and 18Z, expanding across west central
Wisconsin during the early afternoon. This scenario seems very
possible given the forcing the shortwave will supply in
combination with plenty of instability and shear.

And yet a third round of convection will be possible this evening
as thunderstorms develop along the front over the eastern Dakotas
and race eastward across the area. Damaging wind and hail will
again be the primary threats. Additionally, given the subsequent
bouts of precipitation in a 24-48 hour period, we will have to
monitor impacts of heavy rainfall occurring over the same area.
Precipitable water values will be around 2 inches, illustrating
the threat for these storms to be efficient rainfall producers.

A few lingering showers will be possible in the south on Monday,
but then we look to dry out briefly as weak high pressure settles
in. Monday will bring a relief from the warmth and humidity, as
dewpoints retreat into the 40s and 50s, and high temps top out in
the 75-80 degree range.

.LONG TERM...(Monday night through Saturday)
Issued at 247 AM CDT Sun Aug 9 2020

The long term period starts off with high pressure in control
giving the CWA a dry, mostly sunny and pleasant Tuesday. High
temperatures will be in the low to mid 80s with dewpoints in the mid
50s to low 60s. On Wednesday the high pressure moves off to the east
and more humid air starts to return to the area. The chance for
showers and thunderstorms returns as well and lasts through the
period. There is little agreement amongst the deterministic models
on the placement and timing of features, so trying to pinpoint where
and when precipitation may occur is tough. The latest NBM has slight
to chance PoPs in the grids from Wednesday through the end of the
period which seems reasonable at this point. Temperatures will run
near or slightly above average with highs in the low to mid 80s and
overnight lows mainly in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 605 AM CDT Sun Aug 9 2020

Widely scattered showers and thunderstorms will affect the TAF
sites this morning, with attendant MVFR conditions and the
potential for gusty winds. A few strong storms look to flare up
over east central MN and west central WI during the late morning
and afternoon hours. After that we await thunderstorms along the
advancing cold front over the eastern Dakotas to spread into the
area this evening. Those will have the potential to be severe as
well.

KMSP...
Thunderstorms look to be in the vicinity of the aiport at TAF
issuance, although an overall waning trend is expected throughout
the morning. Also expect high-end MVFR ceilings into early
afternoon. Hi-res models are relatively consistent with bringing
in another round of strong to severe storms this evening, so have
upgraded the Prob30 to a Tempo.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW at 5-10 kt.
Tue...VFR. Wind SW at 10G15 kt.
Wed...VFR. Wind SE at 10G15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...LS
LONG TERM...CEO
AVIATION...LS
Hazardous weather outlook, Aug 9, 10:33 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1033 AM CDT Sun Aug 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101545-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1033 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a Slight Risk of severe thunderstorms today and tonight.
The primary threats are damaging winds, large hail, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorms are possible Wednesday through Saturday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Aug 9, 9:50 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
950 AM CDT Sun Aug 9 2020

MNZ093-091515-
Freeborn-
950 AM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

At 949 AM CDT, a strong thunderstorm was located near Hayward, or 10
miles east of Albert Lea, moving northeast at 55 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Glenville, London, Hayward and Myrtle.

This includes the following highways...
 Interstate 35 between mile markers 1 and 2.
 Interstate 90 between mile markers 165 and 173.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4385 9307 4385 9305 4350 9305 4350 9338
TIME...MOT...LOC 1449Z 228DEG 46KT 4361 9317
Special weather statement, Aug 9, 9:58 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
958 AM CDT Sun Aug 9 2020

MNZ085-091515-
Steele-
958 AM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEELE COUNTY...

At 958 AM CDT, a strong thunderstorm was located over Ellendale, or
13 miles south of Owatonna, moving northeast at 55 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ellendale, Steele Center and Bixby.

This includes the following highways...
 Interstate 35 between mile markers 25 and 35.
 U.S. Highway 14 between mile markers 177 and 182.

LAT...LON 4385 9341 4417 9305 4393 9305 4384 9323
TIME...MOT...LOC 1458Z 225DEG 50KT 4390 9328
Special weather statement, Aug 9, 10:00 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1000 AM CDT Sun Aug 9 2020

MNZ078-091545-
Goodhue-
1000 AM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOODHUE COUNTY...

At 1000 AM CDT, a strong thunderstorm was located near Zumbrota, or
13 miles north of Mantorville, moving northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pine Island, Zumbrota, Goodhue, Frontenac, Wacouta, Bellechester,
Frontenac State Park and Central Point.

This includes U.S. Highway 61 between mile markers 82 and 87.

LAT...LON 4420 9288 4457 9245 4456 9234 4454 9231
      4449 9230 4445 9224 4445 9243 4437 9243
      4436 9255 4420 9256
TIME...MOT...LOC 1500Z 226DEG 42KT 4425 9270
Special weather statement, Aug 9, 11:25 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1125 AM CDT Sun Aug 9 2020

MNZ059-066-068-091700-
McLeod-Carver-Wright-
1125 AM CDT Sun Aug 9 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
WRIGHT...CENTRAL MCLEOD AND NORTHWESTERN CARVER COUNTIES...

At 1124 AM CDT, strong thunderstorms were clustered over Lester
Prairie, or 14 miles east of Hutchinson, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Waconia, Glencoe, Delano, Rockford, Watertown, Norwood Young America,
Independence, Montrose, Winsted, Mayer, Lester Prairie and Cologne.

This includes the following highways...
 U.S. Highway 12 between mile markers 129 and 140.
 U.S. Highway 212 between mile markers 107 and 126.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4470 9442 4498 9427 4513 9376 4490 9377
      4489 9375 4476 9375
TIME...MOT...LOC 1624Z 255DEG 26KT 4485 9408

ETA
Special weather statement, Aug 9, 11:53 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1153 AM CDT Sun Aug 9 2020

MNZ059>061-068-091745-
Anoka-Hennepin-Carver-Wright-
1153 AM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT...
HENNEPIN...SOUTHWESTERN ANOKA AND NORTHEASTERN CARVER COUNTIES...

At 1153 AM CDT, a strong thunderstorm was located over Independence,
or 14 miles southeast of Buffalo, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Minneapolis, Bloomington, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Eden Prairie, Blaine, Minnetonka, Edina, St. Louis Park and
Shakopee.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 204 and 205.
 U.S. Highway 12 near mile marker 140.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4533 9330 4510 9322 4504 9323 4503 9321
      4491 9320 4489 9318 4483 9322 4480 9353
      4476 9380 4519 9377 4526 9353 4524 9352
      4527 9352
TIME...MOT...LOC 1653Z 255DEG 29KT 4500 9372

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:57 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Swift, Yellow Medicine63 min
Aug 9, 3:54 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Faribault, Martin, Watonwan66 min
Aug 9, 9:50 AM CDTSpecial Weather StatementMPXFreeborn25 min
Aug 9, 9:58 AM CDTSpecial Weather StatementMPXSteele17 min
Aug 9, 10:00 AM CDTSpecial Weather StatementMPXGoodhue45 min
Aug 9, 11:25 AM CDTSpecial Weather StatementMPXCarver, McLeod35 min
Aug 9, 12:49 PM CDTSpecial Weather StatementMPXRamsey, Washington41 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.